Diabetes Self-Management Blog

Do you struggle with low blood glucose levels? What do you do to prevent them and get them back up? Let’s look at what some experts suggest.

First of all, what causes low blood glucose (hypoglycemia)? Lows are not a symptom of diabetes. They are effects of diabetes treatment. Insulin, meglitinide drugs such as Starlix (brand name nateglinide) and Prandin (repaglinide), and sulfonylurea drugs such as glipizide (Glucotrol), glyburide (Diabeta, Glynase, Micronase), glimepiride (Amaryl), and chlorpropamide (Diabinese) drive glucose levels down.

Lowered blood glucose is not a side effect of these drugs. It is the main effect. Diabetes causes damage through high blood glucose. Insulin and drugs in the sulfonylurea and meglitinide classes lower blood glucose by pushing glucose out of the blood and into cells. They don’t stop working when the glucose gets low; they keep going until they wear off, which can take you into dangerous territory.

When using these drugs, you have to eat enough carbohydrate to keep glucose levels up. Some consider this a good reason not to use them.

The other thing that lowers glucose is exercise, or any physical activity. If you are on one of the low-causing drugs, exercise can take you dangerously low.

Hypoglycemia seems to be happening more often than it used to. People are maintaining tighter control, meaning keeping their blood glucose levels close to normal. If you do this with insulin or sulfonylureas or meglitinides, you have a thinner margin of error. It’s easier to slip over the line into low territory.

It might be worth running the risk of lows to prevent the damage caused by highs. But not if it happens too often. A single low can be fatal if it happens while you’re driving a car, or doing anything else that is dangerous if not done well. So how do you avoid them?

Avoiding Lows
According to the National Diabetes Information Center (NDIC), you can prevent lows by doing the following:

• Not skipping meals

• Not drinking alcohol on an empty stomach

• Counting carbs carefully and matching your medications to your intake

• Limiting refined carbs that can take your glucose up and down too quickly

• Checking blood glucose before sports, exercise, or other physical activity and having a snack if the level is below 100 mg/dl

• Checking blood glucose at regular intervals during extended periods of physical activity and having snacks as needed

• Checking blood glucose periodically after physical activity

As Jan Chait wrote about here, it’s also important to have glucose tabs, gel, or drinks available when you start to go low. But can you always tell when you’re going low?

Symptoms of low blood glucose include shaking, nervousness, sweating, dizziness, weakness, sleepiness, and confusion. As any family member of a person with lows can tell you, symptoms can also include emotional behavior like yelling at loved ones or forgetting important details. (“I’m going out now, honey. Please turn off the beans in half an hour.” Where’d all the smoke come from?)

If people are aware that they are possibly going low, they can check their blood glucose and/or dose with a glucose tab or snack. But many people have “hypoglycemia unawareness.” Perhaps because frequent lows have dulled sensation, they don’t notice the symptoms of low blood glucose, sometimes until very late. By the time they’re aware, their brain isn’t working well enough to remember what to do.

Hypoglycemia awareness can be improved by training called “Blood Glucose Awareness Training,” or BGAT, which you can read about here.

According to Mayo Clinic experts Nancy Klobassa Davidson, RN, and Peggy Moreland, RN, awareness can also be regained by strictly avoiding hypoglycemia for several weeks to months.

If lows are a serious problem for you, Davidson and Moreland also recommend the following:

• Aim for a higher blood glucose target

• Try to more accurately count carbohydrates

• Be very careful about taking extra insulin

• Check your blood glucose and adjust your insulin dose more frequently

• Consider a personal continuous glucose monitor (CGM) with an alarm that goes off when your glucose gets too low

• Consider a service dog that can recognize low blood glucose

I would also recommend trying to reduce insulin and get off sulfonylureas or meglitinides entirely. This would require consulting with your doctor and lowering carb intakes. But possibly your drugs can be replaced with one of the new incretin drugs, such as Byetta (exenatide) or Victoza (liraglutide). These work to increase insulin secretion, but turn off when there’s no glucose, so they don’t have the risk of lows. They are expensive, though.

Sometimes a family member will notice symptoms, or think they do. This situation can cause family conflict, if a person with diabetes perceives that their feelings and ideas are being discounted as low blood glucose reactions. It’s really valuable for couples to work out a plan to remind a person to check his glucose levels without hurting his feelings or ignoring his valid concerns.

What do you do to prevent lows and cope with them? How do they affect your life and the people around you? What advice do you have for the rest of us?

POST A COMMENT       
  

Comments
  1. David: most interesting article.

    My beef with insulin ( I find it most helpful though) is this:

    a) Insulin does not get consumed directly - except by liver removing.
    b) insulin hangs around doing its thing for the to “live time”. Throught this interval it is providing stimulus to all cells that have insulin receptors.

    c) my problem is that I find myself not dosing for the peak but for some lower value that helps reduce peak but as BG drops gut/intestine runs out of glucose and insulin still active, the remaining dosage left does not crash my bg. I find this to be a bit of trick art, Generally I stop the lows from happening. Usually this is only issue late at night after dinner. between breakfast lunch and dinner overlap and snacks prevent too much mischief.

    Posted by jim snell |
  2. Another thought; a small dose of insulin can be as effective as large dose - just exercise harder.

    The issue here is the removal of glucose to muscle temp cells goes on slowly after exercise and the low can sneak up on one hours later requiring vigilence and watching closely.

    Posted by jim snell |

Post a Comment

Note: All comments are moderated and there may be a delay in the publication of your comment. Please be on-topic and appropriate. Do not disclose personal information. Be respectful of other posters. Only post information that is correct and true to your knowledge. When referencing information that is not based on personal experience, please provide links to your sources. All commenters are considered to be nonmedical professionals unless explicitly stated otherwise. Promotion of your own or someone else's business or competing site is not allowed: Sharing links to sites that are relevant to the topic at hand is permitted, but advertising is not. Once submitted, comments cannot be modified or deleted by their authors. Comments that don't follow the guidelines above may be deleted without warning. Such actions are at the sole discretion of DiabetesSelfManagement.com. Comments are moderated Monday through Friday by the editors of DiabetesSelfManagement.com. The moderators are employees of Madavor Media, LLC., and do not report any conflicts of interest. A privacy policy setting forth our policies regarding the collection, use, and disclosure of certain information relating to you and your use of this Web site can be found here. For more information, please read our Terms and Conditions.


Oral Medicines
New SGLT Drugs Coming (07/23/14)
Metformin More Effective in African-Americans (07/10/14)
FDA Panel Votes in Favor of Inhalable Insulin; Diet Drug Recalled (04/09/14)
Many Americans Taking Meds That Work Against Each Other (03/14/14)

Low Blood Glucose
Did Somebody Say Diabetes Is Dull? BWAAA-ha-ha-ha-ha (06/10/14)
Limbo Stick or Not: How Low Can You Go? (06/03/14)
Almost 20 Years… (05/15/14)
Low and Behold — Stress Happens (05/13/14)

Insulin & Other Injected Drugs
Insulin for Type 2 (07/14/14)
FDA Approves Inhalable Insulin (07/03/14)
FDA Approves Weekly Type 2 Diabetes Medicine (04/18/14)
Do You Know Your Insulin Level? (10/25/13)

 

 

Disclaimer of Medical Advice: You understand that the blog posts and comments to such blog posts (whether posted by us, our agents or bloggers, or by users) do not constitute medical advice or recommendation of any kind, and you should not rely on any information contained in such posts or comments to replace consultations with your qualified health care professionals to meet your individual needs. The opinions and other information contained in the blog posts and comments do not reflect the opinions or positions of the Site Proprietor.